Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 11, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 20, 2015, 5:18 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2015, 5:18 PM HST (03:18 UTC)
- Expired
- Aug 20, 2015, 8:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 29 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 3.3 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
185
WGHW50 PHFO 210318
FFWHFO
HIC007-210615-
/O.NEW.PHFO.FF.W.0011.150821T0318Z-150821T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
518 PM HST THU AUG 20 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 815 PM HST
* AT 511 PM HST...KAUAI CIVIL DEFENSE REPORTED THAT SEVERAL STREAMS
OVER NORTHEAST KAUAI WERE RUNNING HIGH...INCLUDING MOLOAA STREAM
AND KAPAA STREAM. RADAR DATA ALSO SHOWED HEAVY RAIN CONTINUING
OVER THE SLOPES ABOVE KAPAA. RAINFALL IS EXPECTED TO CONTINUE
UNTIL AROUND SUNSET.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HAENA...WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...
PRINCEVILLE...KILAUEA...HANALEI AND ANAHOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2220 15968 2225 15955 2221 15931 2214 15928
2200 15933 2200 15950
$$
KODAMA2 follow-up statements
329
WGHW70 PHFO 210424
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
624 PM HST THU AUG 20 2015
HIC007-210615-
/O.CON.PHFO.FF.W.0011.000000T0000Z-150821T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
624 PM HST THU AUG 20 2015
...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI
IN KAUAI COUNTY UNTIL 815 PM HST...
KAUAI CIVIL DEFENSE REPORTED NORTH FORK OF WAILUA RIVER AT UPPER
CROSSING IS FLOODED...WITH PEOPLE STRANDED. THERE IS ALSO AN
ONGOING OPERATION IN AIRLIFTING HIKERS OUT FROM HOOPII FALLS. AT 620
PM HST...HANALEI RIVER GAGE INDICATED THE RIVER LEVEL HAS JUST
REACHED THE FLOOD STAGE.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HAENA...
WAINIHA...NA PALI STATE PARK...MOLOAA...KALALAU VALLEY...
PRINCEVILLE...KILAUEA...HANALEI AND ANAHOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2220 15968 2225 15955 2221 15931 2214 15928
2200 15933 2200 15950
$$747
WGHW70 PHFO 210613
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
813 PM HST THU AUG 20 2015
HIC007-210623-
/O.EXP.PHFO.FF.W.0011.000000T0000Z-150821T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
813 PM HST THU AUG 20 2015
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY...
WEATHER RADAR SHOWED THAT THE HEAVY RAINS HAVE ENDED. THUS THE FLASH
FLOOD WARNING IS ALLOWED TO EXPIRE.
ALTHOUGH THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.
LAT...LON 2220 15968 2225 15955 2221 15931 2214 15928
2200 15933 2200 15950
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 4:00 PM HST, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 20, 4:00 PM HST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST THU AUG 20 2015 .SYNOPSIS... THE AIRMASS WILL DRY OUT A BIT TONIGHT AND FRIDAY AS MODERATE TO FRESH TRADE WINDS BECOME REESTABLISHED OVER THE ISLANDS...BETWEEN HIGH PRESSURE OVER THE FAR NORTHEAST PACIFIC AND A TROPICAL DEPRESSION TO OUR SOUTHEAST. MOISTURE ON THE PERIPHERY OF THE DEPRESSION MAY BRING BACK INCREASING SHOWERS AND HUMIDITY THIS WEEKEND. INCREASING WIND AND RAIN ARE EXPECTED FOR THE WESTERN END OF THE CHAIN EARLY NEXT WEEK...BUT THE FORECAST DETAILS ARE HIGHLY DEPENDENT ON THE EVENTUAL TRACK AND INTENSITY OF THE SYSTEM. && .DISCUSSION... SURFACE OBSERVATIONS THIS AFTERNOON SHOWS THAT THE TRADES HAVE RETURNED TO THE BIG ISLAND AND MAUI...BUT THE OTHER ISLANDS REMAIN DOMINATED BY SEA BREEZES. DAYTIME HEATING COMBINED WITH THE VERY MOIST AIRMASS REMAINING OVER THE STATE HAS LED TO AFTERNOON DOWNPOURS AND THUNDERSHOWERS OVER THE ISLANDS...WHICH HAVE BEEN MOST ACTIVE OVER OAHU SO FAR TODAY. THE PATTERN IS GOING TO CHANGE...HOWEVER...AS THE TRADES BUILD BACK IN OVER THE STATE...AND THE AIRMASS DRIES OUT A BIT. THIS WILL LEAD TO A SHORT PERIOD OF MORE SETTLED TRADE WIND WEATHER FOR A COUPLE OF DAYS. BEYOND FRIDAY OUR SENSIBLE WEATHER BECOMES INCREASINGLY DEPENDENT ON THE TRACK AND INTENSITY OF TROPICAL DEPRESSION 03C. THE MODELS ARE INDICATING A RENEWED SURGE OF DEEP MOISTURE PUSHING BACK UP THE CHAIN FROM SE TO NW ON THE PERIPHERY OF THE DEPRESSION STARTING FRIDAY NIGHT WHICH WILL IS LIKELY TO BRING BANDS OF SHOWERS BACK IN OVER THE STATE. THE PRESSURE GRADIENT WILL ALSO TIGHTEN AS THE SYSTEM INITIALLY PASSES S OF THE ISLANDS...SO THE TRADE WINDS WILL INCREASE FURTHER TO BREEZY LEVELS. OUR LOCAL FORECAST EARLY NEXT WEEK WILL CONTINUE TO BE HEAVILY BASED ON THE SIX-HOURLY UPDATES TO THE OFFICIAL CPHC FORECAST TRACK AND INTENSITY OF THIS SYSTEM. OUR LATEST FORECAST...BASED ON THE 11 AM ADVISORY...SHOWS THE POSSIBILITY OF TROPICAL STORM CONDITIONS FOR NIIHAU...KAUAI...OAHU...AND MOLOKAI IN THE MONDAY/MONDAY NIGHT TIME FRAME. IN ADDITION TO THE WIND THREAT... WE WOULD EXPECT TO SEE RAINBANDS AND EMBEDDED THUNDERSTORMS EXTENDING WELL TO THE EAST OF THE TRACK OF THE DEPRESSION. IT IS VERY IMPORTANT TO CONSIDER THAT FORECASTS AT LONGER RANGES HAVE A LARGE MARGIN OF ERROR....WITH AN AVERAGE OF NEARLY 300 MILES AT 5 DAYS...AND ROUGHLY 200 MILES AT 4 DAYS. DO NOT GET HUNG UP ON ANY PRECISE TRACK. ALWAYS CONSIDER ALTERNATE POSSIBILITIES USING BOTH THE ERROR CONE AND WIND SPEED PROBABILITIES AND PREPARE AS NEEDED. && .AVIATION... TRADE WINDS WILL CONTINUE THEIR SLOW RETURN OVER THE STATE INTO FRIDAY. AFTERNOON CLOUDS AND SHOWERS BUILT UP ALONG INTERIOR AREAS ON MOST ISLANDS...WITH ISOLATED THUNDERSTORMS OVER OAHU. CIG/VIS REDUCTIONS CAN BE EXPECTED IN SHOWERS. THE WIDESPREAD SHOWERS OVER OAHU PROMPTED AN AIRMET SIERRA FOR MOUNTAIN OBSCURATIONS ALONG NORTH THRU EAST SLOPES AS WELL AS NORTH THRU WEST SLOPES. INTERIOR SHOWERS SHOULD BEGIN TO DISSIPATE WITH SUNSET. OVERNIGHT... SCATTERED SHOWERS ARE LIKELY TO STREAM FROM THE SOUTH...MAINLY OVER OAHU AND KAUAI AS THE WINDS BACK TO THE EAST. AS THE TRADE WINDS RETURN...CLOUDS AND SHOWERS WILL AGAIN FOCUS ALONG NORTH THRU EAST SLOPES. && .MARINE... INCREASING TRADE WINDS WILL LIKELY BRING A RETURN OF SMALL CRAFT ADVISORY CONDITIONS IN THE TYPICALLY WINDY WATERS AROUND MAUI COUNTY AND THE BIG ISLAND AS EARLY AS FRIDAY. WE WILL PROBABLY BE ISSUING A SMALL CRAFT ADVISORY FOR SOME ZONES THIS EVENING. SEE DISCUSSION SECTION WHICH INCLUDES POTENTIAL MARINE IMPACTS TO THE STATE EARLY NEXT WEEK. FORECASTS OF WEATHER...WIND...SWELL AND SURF WILL BE HIGHLY DEPENDENT ON FUTURE FORECASTS FROM CPHC AND MAJOR ADJUSTMENTS WILL LIKELY BE NEEDED AS THE FORECAST BECOMES CLEARER. IN THE MEANTIME...SURF IS EXPECTED TO REMAIN BELOW ADVISORY LEVELS ALONG ALL SHORES AT LEAST THROUGH EARLY WEEKEND. SMALL SWELLS FROM THE SOUTH AND WEST ARE EXPECTED THE NEXT COUPLE OF DAYS...WITH THE POTENTIAL FOR A SLIGHTLY LARGER W SWELL FROM THE DISTANT BUT LARGE TYPHOON ATSANI NEXT WEEK. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION/MARINE...R BALLARD AVIATION...EATON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:18 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 20, 3:03 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 20, 3:44 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 20, 3:59 PM HST | Small Craft Advisory | HFO | 36 hr | |
| Aug 20, 4:42 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 20, 5:10 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Aug 20, 7:06 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.